A case of the development of levofloxacin-induced drug hypersensitivity syndrome in the treatment of a patient with pulmonary tuberculosis
Drug-induced hypersensitivity syndrome (DIHS) or drug hypersensitivity syndrome or drug eosinophilia with systemic symptoms (DRESS) are serious allergic reactions. Often, the signs and symptoms of hypersensitivity may persist for several weeks after stopping the use of a causally significant drug. Relapse of symptoms is typical, most often at 3 weeks, and mortality is around 10% and is mainly associated with the development of liver failure.
DRESS usually develops after the use of tetracyclines, but it can also occur after the use of fluoroquinolones and other antibiotics. The Japanese review Kekkaku describes a case of DRESS in a 27-year-old patient with pulmonary tuberculosis initially treated with isoniazid, rifampicin, ethambutol and pyrazinamide. However, due to the development of liver failure and visual impairment, the 4-component anti-tuberculosis treatment was replaced by a 3-component regimen (isoniazid, rifampicin and levofloxacin). By the 9th week after starting levofloxacin, the patient developed cervical lymphadenopathy, fever, systemic erythema and liver failure.
Based on the positive results, the determination of DNA from human herpes virus type 6, which indicates reactivation of the virus, was diagnosed with DRESS. Symptoms improved after discontinuation of anti-tuberculosis drugs and administration of systemic glucocorticoids. However, due to the risk of DRESS recurrence, anti-tuberculosis treatment was continued in the patient for 7 months instead of the 9 initially planned. No relapse of DRESS and tuberculosis was observed in the patient.